Missouri, 2021Hail and Damaging Winds in Missouri, March 27, 2021
March 27, 2021 · NWS LSX · 5 events in 5 counties and zones
A cold front swept through the region on March 27th. The low level forcing along the front, increasing upper level ascent downstream of an approaching shortwave, and at least modest moisture and instability were sufficient to generate thunderstorms as the front moved through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept through the region on March 27th. The low level forcing along the front, increasing upper level ascent downstream of an approaching shortwave, and at least modest moisture and instability were sufficient to generate thunderstorms as the front moved through the region. There were numerous reports of large hail and damaging winds as well as one tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 27, 1:22 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Mar 27, 1:22 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
222 PM CDT Sat Mar 27 2021
.SHORT TERM... (Through Late Tonight) Issued at 144 PM CDT Sat
Mar 27 2021
Message of the Day:
Scattered strong to severe thunderstorms are expected this
afternoon in eastern Missouri and southwestern Illinois. These
storms will begin around 4pm and push out of the area by roughly
9pm. Primary storm hazards will initially be damaging winds and
large hail, transitioning to mainly damaging winds. There is also
a small tornado threat.
Technical Details:
A cold front has pushed into western Missouri and will sweep
through the region this afternoon and evening. The low level
forcing along the front, increasing upper level ascent downstream
of an approaching shortwave, and at least modest moisture and
instability will likely be sufficient to generate thunderstorms as
the front moves through the region. Poor moisture quality may
still modulate the instability and the development of deep
convection, though the mid 50s dewpoints currently across the
region is right on track with what CAMs have been depicting for
the last few days. Moreover, increasing coverage of agitated cu
ahead of the front across central and NE MO leads me to believe
that the atmosphere is becoming increasingly favorable for
convection and we may not be more than a few hours away from
initiation.
Speaking of the models, nearly all of the high-res guidance
develops at least scattered thunderstorms along the front as it
moves into eastern Missouri later this afternoon, pushing showers
and storms through the region in the early evening. Any deep
convection that does develop will have ample deep layer shear,
with 19z SPC mesoanalysis showing at least 50kts of effective bulk
shear across the region. With shear vectors running roughly
parallel to the front and unidirectional wind profiles, it still
looks like initial convection will quickly grow upscale into a
line or line segments with the primary thunderstorm hazards
shifting from damaging winds and large hail to mainly winds. A
small tornado threat remains in play if any line segments are able
to surge out and become more perpendicular to the SW 0-3km shear
vector.
BSH
.LONG TERM... (Sunday through Next Saturday) Issued at 144 PM CDT
Sat Mar 27 2021
Initially cool and dry northwest flow in the wake of the trough/cold
front will quickly turn westerly on Sunday, backing to the southwest
by Monday. This will advect warmer air right back into the region,
which coupled with limited cloud coverage, will push near normal
temperatures on Sunday right back above normal by Monday.
By Monday night, yet another longwave trough will be in place across
the western CONUS, with a potent leading shortwave expected to zip
across the Canadian Plains and into the northern Great Lakes on
Tuesday. At the surface, deep low pressure will push from south-
central Canada toward the Hudson Bay, dragging a cold front through
the central US. Guidance consensus on frontal timing is rather good
for an 70-80 hour forecast, pushing the front through the Mid-
Mississippi Valley sometime around 00z Wednesday. While there is
moderate to high confidence regarding frontal timing, it remains to
be seen if we will have sufficient moisture to support
precipitation with the fropa thanks to persistent dry southwest
flow ahead of the front. The prefrontal southwest flow will
however keep the warm air pumping into the region, resulting in
yet another day of above normal temperatures on Tuesday.
Northwest flow in the wake of Tuesday's front will be a bit longer
lived, resulting in below normal temperatures on both Wednesday and
Thursday. In fact, there is a growing signal for widespread sub-
freezing temperatures on Thursday morning, with the NBM
highlighting a roughly 50 percent chance of freezing temperatures
at STL, which is typically our warmest overnight observation. As
high pressure slides eastward by the end of the week, southerly
flow will return and it's looking like temperatures will begin to
moderate by Thursday afternoon.
BSH
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1231 PM CDT Sat Mar 27 2021
An area of showers and a few thunderstorms has persisted in NE MO
and west-central MO longer than expected and it now looks like
they may linger until a cold front currently extending from
eastern IA into SW MO moves through the region later this
afternoon. Further south, it continues to look like showers and
thunderstorms will develop along the front as it moves into
eastern Missouri and western Illinois, likely along the
I-44(MO)/I-70(IL) corridor. Guidance has shown good consensus and
continuity in bringing these storms through the St. Louis metro
terminals sometime around 00z, so I've gone ahead and included a
tempo group to account of these storms. Depending on whether or
not the terminals are directly impacted, conditions may become
worse than what is depicted in the tempo group.
The storms should be fairly short lived, with gusty NW winds
expected in the wake of the front and patchy MVFR cigs building
in behind everywhere but central MO. These low clouds will mix
out quickly tomorrow morning.
BSH
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 78 44 57 40 / 60 60 0 0
Quincy 64 40 54 39 / 70 10 0 0
Columbia 75 40 56 40 / 30 10 0 0
Jefferson City 77 41 58 40 / 30 10 0 0
Salem 77 44 55 36 / 10 80 0 0
Farmington 78 42 57 36 / 20 70 0 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Mar 27, 1:27 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
227 PM CDT Sat Mar 27 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
227 PM CDT Sat Mar 27 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are likely this afternoon and evening. Storms may
become severe this afternoon and evening, mainly across east central
and southeast Missouri as well as southwest Illinois with the main
threats being large hail and damaging winds. A few tornadoes are also
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a slight chance of thunderstorms across portions of the
area Tuesday night into early Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
BSH
In the hours before
Local storm report, Mar 27, 2:25 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL KINGDOM CITY 38.95N 91.94W
03/27/2021 E0.25 INCH CALLAWAY MO TRAINED SPOTTER
&&
CARNEYLocal storm report, Mar 27, 3:41 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL KAMPSVILLE 39.27N 90.67W
03/27/2021 E0.88 INCH CALHOUN IL TRAINED SPOTTER
HAIL COVERING THE GROUND. LARGEST HAIL
STONES OBSERVED WERE NICKEL SIZED AT THIS
TIME.
&&
CVKINGLocal storm report, Mar 27, 3:48 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
448 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL MARTHASVILLE 38.63N 91.07W
03/27/2021 M0.25 INCH WARREN MO PUBLIC
&&
CVKINGLocal storm report, Mar 27, 3:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 1 S NEW MELLE 38.70N 90.88W
03/27/2021 M0.25 INCH ST. CHARLES MO TRAINED SPOTTER
0450 PM HAIL 1 S KAMPSVILLE 39.30N 90.63W
03/27/2021 M0.50 INCH CALHOUN IL TRAINED SPOTTER
&&Local storm report, Mar 27, 4:00 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL TROY 38.96N 90.98W
03/27/2021 E0.25 INCH LINCOLN MO TRAINED SPOTTER
&&
CARNEYLocal storm report, Mar 27, 4:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 3 W WELDON SPRING 38.71N 90.70W
03/27/2021 M0.75 INCH ST. CHARLES MO TRAINED SPOTTER
&&
CARNEYHail, St. Charles
- When
- March 27, 4:05 PM CST to 4:17 PM CST
- Where
- St. Charles County, 0.7 mi W of Weldon to 1.21 mi SSW of St Charles
- Measured
- 1.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 38.699, -90.683
A wide swath of large hail fell across the southern portions of St. Charles County. The National Weather Service reported golf ball sized hail at the office in Weldon Springs.
Hail, St. Louis
- When
- March 27, 4:09 PM CST to 4:35 PM CST
- Where
- St. Louis County, 0.87 mi WNW of (Sus)spirit/St Louis to 1.02 mi WSW of Spanish Lake
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.677, -90.664
A wide swath of large hail fell across the northern portions of St. Louis County.
Thunderstorm Wind, Jefferson
- When
- March 27, 5:45 PM CST
- Where
- Jefferson County, 0.23 mi S of Kimmswick
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.367, -90.370
Thunderstorm winds caused minor siding damage to the west side of a house and blew down a tree.
Thunderstorm Wind, St. Francois
- When
- March 27, 6:46 PM CST
- Where
- St. Francois County, 2 mi S of Farmington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.751, -90.420
Thunderstorm winds blew down several large tree limbs.
Hail, Ste. Genevieve
- When
- March 27, 7:15 PM CST
- Where
- Ste. Genevieve County, 2.83 mi SSW of River Aux Vases
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 37.832, -90.139
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, March 27 to 28, 20217 deaths · $24 million · 2.25 in hail · 51 events
- Tornadoes and Hail in Texas, March 27, 20211 death · 4 injured · $1.8 million · EF2 · 8 events
- Flash Flooding and Flooding in Tennessee, March 27 to 28, 20211 death · $3.5 million · 1.5 in hail · 57 events
- Rip Currents in Florida, March 27 to 28, 20212 deaths · 2 events
- Hail and Damaging Winds in Indiana, March 27, 20211 death · $330,000 · 1 in hail · 13 events
- Tornadoes and Hail in Mississippi, March 27 to 28, 2021$434,000 · EF2 · 8 events
- Tornadoes and Flash Flooding in Tennessee, March 27 to 28, 2021$352,000 · EF1 · 41 events
- Tornado and Hail in Mississippi, March 27 to 28, 2021$325,000 · EF1 · 17 events
- Hail and Damaging Winds in Virginia, March 27, 2021$1.0 million · 2 in hail · 15 events
- Tornadoes and Hail in Arkansas, March 27, 2021$160,000 · EF1 · 10 events
- Tornadoes and Hail in Louisiana, March 27, 2021$110,000 · EF1 · 9 events
- Hail and Damaging Winds in North Carolina, March 27, 2021$53,000 · 1.75 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948790, 948792, 948798, 950813, 950816.